1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Quantity of Insulin

Discussion in 'Type 2 with Insulin' started by mymate, Jun 30, 2015.

  1. mymate

    mymate · Member

    Messages:
    7
    Likes Received:
    0
    Trophy Points:
    21
    Hi

    I am a type 2 insulin controlled diabetic and have been for about three years now. I take Insulatard at night and Novorapid three times a day before meals. Recently my GP who I have known for about 30 years decided to retire leaving me with a nominated replacement and the care of a diabetic nurse. About three weeks ago I went for my annual check up with an HBA1C of 44% which I was told although very good control was dangerously close to the limit and potential of suffering from a hypo. I have not had a hypo yet since being diagnosed and began to worry about what the diabetic nurse was telling me. In essence she has said that because I take 10 units of Insulatard at night and 32 units of Novorapid with each meal, the dosage is very, very high and in order to reduce this I should take more Insulatard and less Novorapid. This made sense to me. Over the course of three weeks however I have had to increase the dose of Insulatard to 35 units each night in order to achieve a lowish blood reading in the morning, anywhere between 5.5 and 8.0. The quantity of Novorapid has been reduced to between 15 and 20 units with each meal and, dependent on what I eat, sometimes I do not have to inject at a particular meal at all, carbs allowing. I would say that the evening blood glucose is now massively higher than it was previously at anywhere between 10 and 15. However, having called her yesterday she still insists that I am taking too much insulin. Is this possible given that my bloods are still comparatively high compared to how they were prior to receiving her advice? I have suggested that I take the Insulatard in the morning so that at least it remains active during the course of the day rather than merely during the sleeping hours. Is this correct. I have a suspicion that perhaps I should seek a second opinion as my regime that has happily existed for a number of years has now been thrown into doubt. Any advice, help or experience will be gratefully received.
     
  2. AndBreathe

    AndBreathe I reversed my Type 2 · Expert
    Retired Moderator

    Messages:
    9,779
    Likes Received:
    15,802
    Trophy Points:
    178
    Sorry, I have no experience of insulin, so won't comment on your issue, but welcome aboard.
     
  3. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,729
    Likes Received:
    5,441
    Trophy Points:
    198
    hi mymate
    welcome to the forum :)

    the reason for the amount of insulin you take will be partly because of insulin resistance -- commonly found in people with type 2.

    your nurse will most likely be working from the textbooks that suggest the split of longer acting and shorter acting is a 50/50 split or 60/40.
    with the numbers you provided your split is 10% long acting and 90% short acting.

    In my humble opinion if what you were doing was working for you and you achieved a 44 on your HbA1c i would be inclined to seek further advice from a different medical professional.

    all the best
     
  4. chancellors

    chancellors Type 2 · Well-Known Member

    Messages:
    1,386
    Likes Received:
    12,202
    Trophy Points:
    198
  5. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,231
    Likes Received:
    12,475
    Trophy Points:
    298
    Do you test pre and after meals?

    If so the general rule is if you are high or low 2-3 hours after a meal then it will be your bolus that is incorrect.

    Have you been on a dafne course?

    Your balance ratio does seem to be quite extreme but we are all individuals.

    I suspect the nurse has looked at your readings.. Not just hba1c of 44 and seen problems arising...

    Do you basal test at all?
     
  6. mymate

    mymate · Member

    Messages:
    7
    Likes Received:
    0
    Trophy Points:
    21
    Thank you all for your replies. I did, in fact, seek a second opinion yesterday from the surgery's diabetic specialist doctor who after stating that everyone is different and understanding what the diabetic nurse was doing said that in his opinion. "if it ain't broke don't try and fix it". I do test pre and post meals but have a lag on the effectiveness after meals, i.e. it will take three hours or a little longer for my bloods to return to a normal level. This has always been the case since I was first put onto insulin and I assumed that this was just "my body" but can now see that this may be helped by increasing the dosage of insulatard. I have never conducted or been shown how to do a basal test save for my own experimentation. My only tests are carried out first thing on waking, before and after every meal and last thing before bed. I have never heard of, let alone, been on a dafne course and am beginning to feel that I have rather accepted what the doctor/nurse have requested of me rather than try to understand for myself. I have repeatedly over a number of years told them that my sugars remain high well after a meal but suffer a large drop off after approximately four hours and, therefore, I would not be able to increase dosages of Novorapid to tackle this. It appears my background level may be too high and it is this that is causing the peaks. Asking if there was anything I could do about this I have continually hit a brick wall and save for a suggestion to change the make of insulin for a short while nothing has been suggested to tackle this as yet. Is it, perhaps, feasible to take Insulard (reduced dosage) at night and another at about midday to following day? Would this help. So many questions and so little advise from my surgery.. Sorry to go on
     
  7. lizbet9

    lizbet9 Type 2 · Well-Known Member

    Messages:
    52
    Likes Received:
    16
    Trophy Points:
    48
    Hi, you possibly won't be able to daphne if your a type 2 but there are other courses available, I did a type 2 on insulin course at my local hospital (very similar to daphne) - I find that it is better to carb count for your novo rapid but your background insulin will need to be tweeked so that your morning levels are good. I'm on novo rapid and levemir (53 units) - good luck x
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook